skip to content

Faculty of Economics

Journal Cover

Klochkov, Y. and Zhivotovskiy, N.

Uniform Hanson-Wright Type Concentration Inequalities for Unbounded Entries via the Entropy Method

Electronic Journal of Probability

Vol. 25 pp. 1-30 (2020)

Abstract: This paper is devoted to uniform versions of the Hanson-Wright inequality for a random vector X ∈ Rn with independent subgaussian components. The core technique of the paper is based on the entropy method combined with truncations of both gradients of functions of interest and of the components of X itself. Our results recover, in particular, the classic uniform bound of Talagrand [28] for Rademacher chaoses and the more recent uniform result of Adamczak [2] which holds under certain rather strong assumptions on the distribution of X. We provide several applications of our techniques: we establish a version of the standard Hanson-Wright inequality, which is tighter in some regimes. Extending our results we show a version of the dimension-free matrix Bernstein inequality that holds for random matrices with a subexponential spectral norm. We apply the derived inequality to the problem of covariance estimation with missing observations and prove an almost optimal high probability version of the recent result of Lounici [21]. Finally, we show a uniform Hanson-Wright-type inequality in the Ising model under Dobrushin’s condition. A closely related question was posed by Marton [22].

Keywords: Concentration inequalities, matrix Bernstein inequality, modified logarithmic Sobolev inequalities, Rademacher chaos, uniform Hanson-Wright inequalities

Author links: Yegor Klochkov  

Publisher's Link: https://doi.org/10.1214/20-EJP422



Papers and Publications



Recent Publications


Elliott, M. and Golub, B. A Network Approach to Public Goods Journal of Political Economy [2019]

Carvalho, V. M. and Grassi, B. Large Firm Dynamics and the Business Cycle American Economic Review [2019]

Li, Z. M., Laeven, R. J. A. and Vellekoop, M. H. Dependent Microstructure Noise and Integrated Volatility: Estimation from High-Frequency Data Journal of Econometrics [2020]

Elliott, M., Georg, C-P. and Hazell, J. Systemic Risk Shifting in Financial Networks Journal of Economic Theory [2021]